Texas, 2003

Tornado and Flash Flood in Texas, May 24 to 25, 2003

May 24 to 25, 2003 · NWS FWD · 31 events in 13 counties and zones

19 hail, 8 thunderstorm wind, 1 tornado, 1 lightning, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$522,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 24, 2:15 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 24, 2:15 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT SAT MAY 24 2003

NORTHWEST FLOW WILL REMAIN OVER NORTH TEXAS THE NEXT FEW DAYS AS
UPPER RIDGE BUILDS OVER THE WESTERN U.S. AND LARGE TROUGH LINGERS
ACROSS THE EASTERN HALF OF THE COUNTRY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO FORM LATE THIS AFTERNOON AND TONIGHT AS
WEAK WAVES IN THE NORTHWEST FLOW INTERACT WITH MOIST AND UNSTABLE
AIR ALREADY IN PLACE.  THUNDERSTORMS DEVELOPMENT SHOULD BE ENHANCED
LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND A LOW
LEVEL JET SET UP.  MOST FAVORED AREA FOR STORM DEVELOPMENT WILL BE
NEAR THE RED RIVER.  STORMS THAT DEVELOP WILL MOVE SOUTHEAST ACROSS
MUCH OF NORTH TEXAS.  HIGH PRECIPITABLE WATER VALUES AND THE
POTENTIAL FOR STORM REDEVELOPMENT ON THE SURFACE BOUNDARY WILL
WARRANT THE MENTION OF SOME HEAVY RAIN.  A FEW STORMS COULD BECOME
SEVERE WITH AMPLE INSTABILITY AND SHEAR IN PLACE.  HAIL AND WIND
WILL BE THE MAIN THREATS.  MODELS STILL INDICATE THAT THE FRONT WILL
LINGER OVER NORTH TEXAS ON SUNDAY...THEREFORE...THUNDERSTORMS WILL
REMAIN.  HOWEVER...THE DEVELOPMENT OF AN MCS OVERNIGHT COULD GREATLY
IMPACT THE DEVELOPMENT OF STORMS ON SUNDAY.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
MEMORIAL DAY WITH THE COLD FRONT PROGGED IN THE SOUTHERN ZONES AND
NORTHWEST UPPER FLOW REMAINING OVER THE REGION.  THUNDERSTORMS
CHANCES SHOULD DECREASE THE REST OF THE WEEK AS THE UPPER LEVEL
RIDGE BUILDS EASTWARD.

AFTER A WARM AND HUMID AFTERNOON...CLOUDS AND RAIN SHOULD KEEP TEMPS IN
THE UPPER 70S AND LOW 80S SUNDAY AND MONDAY.  TEMPS WILL REACH THE
LOW 90S BY MID WEEK.

FCSTID =   79
DFW   69  82  61  80 /  70  60  30  10
ACT   70  85  62  81 /  40  40  40  20
PRX   65  78  60  74 /  80  60  30  10
DTO   67  82  59  79 /  80  60  30  10
TKI   68  82  61  78 /  80  60  30  10
DAL   69  82  61  80 /  70  60  30  10
TRL   69  82  62  79 /  70  60  30  10
CRS   69  83  61  81 /  50  40  40  20
TPL   70  86  63  82 /  40  40  40  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 24, 2:30 PM CST, 2 hours 46 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM COMANCHE...TO
CLEBURNE...AND CANTON. THE PRIMARY THREAT WILL BE FROM LARGE HAIL
AND DAMAGING WINDS...BUT LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL ALSO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY...ALTHOUGH CHANCES WILL DIMINISH SIGNIFICANTLY BY MONDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA THIS
EVENING AND OVERNIGHT.

65/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 hail, 8 thunderstorm wind, 1 tornado, 1 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Hunt

When
May 24, 5:16 PM CST
Where
Hunt County, 3 mi N of Union Vly
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -96.250

Hail, Hunt

When
May 24, 5:28 PM CST
Where
Hunt County, 5 mi SW of Caddo Mills
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -96.283

Hail, Lamar

When
May 24, 6:17 PM CST
Where
Lamar County, 10 mi NW of Roxton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -95.850

Hail, Fannin

When
May 24, 6:25 PM CST
Where
Fannin County, Honey Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -95.917

Hail, Lamar

When
May 24, 6:38 PM CST
Where
Lamar County, Roxton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -95.733

Tornado, Delta

When
May 24, 7:18 PM CST
Where
Delta County, Klondike
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -95.767

Tornado touchdown between Klondike and Horton on FM 1520. The Fisherman's Motel and Marina in the Klondike area received major roof damage. Several homes had structural damage including roof damage from fallen trees. Residents of the area had no power, telephone service, or water for much of Sunday.

Hail, Fannin

When
May 24, 8:15 PM CST
Where
Fannin County, 3 mi N of Trenton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -96.350

Hail, Hopkins

When
May 24, 8:17 PM CST
Where
Hopkins County, Cumby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.150, -95.850

Thunderstorm Wind, Hopkins

When
May 24, 8:17 PM CST
Where
Hopkins County, Cumby
Measured
52 kt (60 mph) estimated sustained
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
33.150, -95.850

Barns were blown down, trees blown onto houses and utility poles down in a widespread area around Cumby southwest to Lone Oak in Hunt County.

Hail, Rains

When
May 24, 8:55 PM CST
Where
Rains County, Point
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.917, -95.883

Lightning, Rains

When
May 24, 9:12 PM CST
Where
Rains County, Point
Injuries
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Two people were injured by a lightning strike.

Hail, Hunt

When
May 24, 9:18 PM CST
Where
Hunt County, 2 mi N of Caddo Mills
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.100, -96.217

Thunderstorm Wind, Collin

When
May 24, 9:20 PM CST to 9:25 PM CST
Where
Collin County, Farmersville
Measured
52 kt (60 mph) estimated sustained
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -96.367

High winds damaged roofs and blew down trees.

Hail, Collin

When
May 24, 9:30 PM CST
Where
Collin County, Nevada
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.033, -96.383

Hail, Van Zandt

When
May 24, 10:05 PM CST
Where
Van Zandt County, Wills Pt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -96.000

Thunderstorm Wind, Rockwall

When
May 24, 10:05 PM CST
Where
Rockwall County, Royse City
Measured
61 kt (70 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -96.333

Hail, Kaufman

When
May 24, 10:40 PM CST
Where
Kaufman County, 1 mi W of Terrell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -96.300

Hail, Collin

When
May 24, 10:47 PM CST
Where
Collin County, 1 mi E of Mc Kinney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.200, -96.600

Thunderstorm Wind, Collin

When
May 24, 10:47 PM CST
Where
Collin County, 1 mi E of Mc Kinney
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.200, -96.600

Hail, Van Zandt

When
May 24, 10:47 PM CST
Where
Van Zandt County, Wills Pt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -96.000

Hail, Kaufman

When
May 24, 10:48 PM CST
Where
Kaufman County, Terrell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.733, -96.283

Hail, Kaufman

When
May 24, 10:48 PM CST
Where
Kaufman County, 4 mi E of Elmo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -96.100

Thunderstorm Wind, Rockwall

When
May 24, 11:12 PM CST
Where
Rockwall County, Royse City
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -96.333

Hail, Dallas

When
May 24, 11:31 PM CST
Where
Dallas County, Garland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -96.633

Thunderstorm Wind, Henderson

When
May 25, 12:00 AM CST
Where
Henderson County, Malakoff
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.167, -96.017

Thunderstorm Wind, Dallas

When
May 25, 12:20 AM CST
Where
Dallas County, 2 mi SW of Balch Spgs
Measured
52 kt (60 mph) estimated sustained
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
32.700, -96.650

20 apartment units were unroofed and flooded in Pleasant Grove. There were also numerous reports of trees and power lines blown down.

Hail, Denton

When
May 25, 12:30 AM CST
Where
Denton County, Ponder
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -97.300

Heavy Rain, Denton

When
May 25, 12:30 AM CST
Where
Denton County, Denton
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

A small bridge across Canyon Road was washed out by heavy rain.

Hail, Denton

When
May 25, 12:33 AM CST
Where
Denton County, Krum
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.267, -97.250

Flash Flood, Dallas

When
May 25, 12:40 AM CST to 1:40 AM CST
Where
Dallas County, Dallas
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A home and business was flooded, and a roof partially collapsed from water.

Thunderstorm Wind, Hunt

When
May 25, 8:40 PM CST
Where
Hunt County, Lone Oak
Measured
52 kt (60 mph) estimated sustained
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.000, -95.933

Barns were blown down, trees a blown down onto houses and utility poles blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354830, 5354831, 5354828, 5354827, 5354829, 5354826, 5354823, 5354824, 5354825, 5354822, 5354820, 5354821, 5354818, 5354819, 5354816, 5354817, 5354750, 5354751, 5354752, 5354815, 5354753, 5354814, 5354749, 5354748, 5354747, 5354834, 5354745, 5354833, 5354746, 5354744, 5354832.